Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Diffusivity in multiple scattering systems


Authors: Timothy Chumley, Renato Feres and Hong-Kun Zhang
Journal: Trans. Amer. Math. Soc. 368 (2016), 109-148
MSC (2010): Primary 60F05; Secondary 82B40
DOI: https://doi.org/10.1090/tran/6325
Published electronically: April 15, 2015
MathSciNet review: 3413858
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We consider random flights of point particles inside $n$-dimensional channels of the form $\mathbb {R}^{k}\times \mathbb {B}^{n-k}$, where $\mathbb {B}^{n-k}$ is a ball of radius $r$ in dimension $n-k$. The sequence of particle velocities taken immediately after each collision with the boundary of the channel comprise a Markov chain whose transition probabilities operator $P$ is determined by a choice of (billiard-like) random mechanical model of the particle-surface interaction at the “microscopic” scale. Markov operators obtained in this way are natural, which means, in particular, that (1) the (at the surface) Maxwell-Boltzmann velocity distribution with a given surface temperature, when the surface model contains moving parts, or (2) the so-called Knudsen cosine law, when this model is purely geometric, is the stationary distribution of $P$.

Our central concern is the relationship between the surface scattering properties encoded in $P$ and the constant of diffusivity of a Brownian motion obtained by an appropriate limit of the random flight in the channel. We show by a suitable generalization of a central limit theorem of Kipnis and Varadhan how the diffusivity is expressed in terms of the spectrum of $P$ and compute, in the case of $2$-dimensional channels, the exact values of the diffusivity for a class of parametric microscopic surface models of the above geometric type (2).


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60F05, 82B40

Retrieve articles in all journals with MSC (2010): 60F05, 82B40


Additional Information

Timothy Chumley
Affiliation: Department of Mathematics, Washington University, Campus Box 1146, St. Louis, Missouri 63130
ORCID: 0000-0003-2393-831X

Renato Feres
Affiliation: Department of Mathematics, Washington University, Campus Box 1146, St. Louis, Missouri 63130
MR Author ID: 262178

Hong-Kun Zhang
Affiliation: Department of Mathematics and Statistics, University of Massachusetts, Amherst, Massachusetts 01003
MR Author ID: 626279

Received by editor(s): July 8, 2013
Received by editor(s) in revised form: October 20, 2013
Published electronically: April 15, 2015
Article copyright: © Copyright 2015 American Mathematical Society